Advertisement

Potential Link Between Pembrolizumab Use and Demyelinating Polyradiculoneuropathy Reported in Two Cases of Advanced Melanoma

Advertisement

Key Points

  • One patient developed an acute Guillain-Barré–like syndrome after treatment with pembrolizumab for inoperable recurrent nasal cavity melanoma.
  • Another patient developed chronic inflammatory demyelinating polyradiculoneuropathy after treatment with pembrolizumab for metastatic melanoma.

In a letter to the editor in The New England Journal of Medicine, de Maleissye et al described two cases of severe demyelinating polyradiculoneuropathy that occurred after pembrolizumab (Keytruda) treatment for advanced melanoma.

Case 1

A 45-year-old woman receiving pembrolizumab at 2 mg/kg every 3 weeks for inoperable recurrent nasal cavity melanoma developed paresthesia and hypoesthesia of all limbs prior to the third pembrolizumab infusion. This condition was rapidly followed by the onset of symmetrical motor weakness in the legs, with areflexia and peripheral facial paralysis.

Pembrolizumab was discontinued, with the patient receiving prednisolone and intravenous immunoglobulin. Neurologic symptoms peaked within 3 weeks and then decreased over 2 months. There was no documented tumor response to pembrolizumab.

Case 2

An 85-year-old woman with metastatic melanoma with NRAS Q61L mutation received 4 injections of ipilimumab (Yervoy) at 3 mg/kg followed by binimetinib and then pembrolizumab at 2 mg/kg every 3 weeks. She developed paresthesias of the arms and neck pain between the sixth and seventh pembrolizumab infusions, followed within 12 weeks by painful paresthesias, motor weakness, and areflexia of the legs.

Pembrolizumab was discontinued, and the patient received glucocorticoids and plasma exchange. No improvement in neurologic symptoms was observed over 13 months of follow-up. No tumor response to pembrolizumab was observed.

Other potential causes of the conditions were ruled out in both patients. Nerve conduction studies showed multifocal demyelination with conduction blocks in both.

The authors stated: “These cases of an acute Guillain–Barré–like syndrome (in Patient 1) and chronic inflammatory demyelinating polyradiculoneuropathy (in Patient 2) appeared 8 and 20 weeks, respectively, after the initiation of pembrolizumab. We conclude that the two conditions may be associated with pembrolizumab, since neither patient had evidence of infectious causes or a documented paraneoplastic syndrome.”

Philippe Saiag, MD, PhD, of the Université Versailles Saint-Quentin-en-Yvelines, is the corresponding author of The New England Journal of Medicine letter.

The content in this post has not been reviewed by the American Society of Clinical Oncology, Inc. (ASCO®) and does not necessarily reflect the ideas and opinions of ASCO®.


Advertisement

Advertisement



Advertisement